Allergic reaction after taking B12!

I took a night flight from a holiday in the sun, and with the 4 hour time difference (from UAE), missed breakfast. On returning home, took my usual supplements of B12 Methylcob. 5000 MCG, with a B Complex. As soon as the nugget dissolved, my face, neck and upper chest started burning red - looked like I had been scalded! Was this because I had inadvertently missed breakfast (it was a night flight), or because I had been in the sun? I also had red blotches come up on my arms - scary! Fortunately, symptoms started to subside after about an hour. Am a bit worried about supplementing again! Advice please?

21 Replies

oldestnewest
  • UV allergic reactions such as hives and eczema are my problem. It occurs about 6 hours after exposure. Sun screen of SPF 70 or greater keeps it from occurring.

    I also get a symptom of diarrhea the next day and some extreme sleepiness even with the sunscreen.

    I'm on weekly cyanocobalamin injections that I split to take 0.5 ml on Monday and 0.5 ml on Thursday so that I'm not at peak strength on Saturday or Sunday when I'm most likely to be outside.

    I can also get a reaction from fluorescent lights and computer screens.

    I wear gloves when driving to keep me my hands from breaking out and itching like crazy.

    Once the patches (where the hives originally broke out) calm down they become like eczema and are the first places to react to the next exposure.

    One application of 10% hydrocortisone cream gets rids of the itch and and aqueous cream knocks down the eczema in a couple of weeks.

    But sunscreen prevents it all in the first instance. When I forget the sunscreen and take a quick dash out in the sun, I pay for it 6 hours later. I react to just a few minutes in the sun walking from the office to the car.

    I commute early and work late to avoid as much sun as possible.

    It is the one side effect of the B12 medication that I find very annoying.

  • Thanks for this. Yes, I do suspect sun exposure had something to do with my reaction, as the burning redness stopped in a clear curved line on my upper chest, right where my swimming cossie had been. No danger of this happening again, now I am back home to face another UK Winter!

  • Have you tried using a factor 15 more often rather than using high factor sun cream because I was told that any sun cream with a factor over 15 has different stuff in it which can cause allergic reactions .

  • It wasn't sun cream - more an instant reaction to taking B-complex on an empty stomach (accidentally, not taking account of time difference and lack of food after a night flight). It hasn't happened since. :)

  • Would you be kind enough to tell me where sun screen SPF 70 or more can be purchased? I'm in UK and highest SPF I can find is 50. thanks

  • I don't know, sorry. Have you Googled it?

  • SunSense from Amazon seems to be a favourite for the super sun-sensitive.

  • I honestly didn't think you could get any higher than 50..if you have a sun alergy. like I have..try Piz Bun Alergy. brilliant for keeping the sunrash away,its really good..xx

  • I've also used SPF 100 but it is waxy and sticky so 70 does the trick without the annoyance.

  • It's usually only available at the beginning of summer here in the USA. I would ask at a sport shop. I couldn't find it in Tesco when I was in the UK in Sept.

    When I find it available, I buy a couple of cans of the spray on type.

    My wife had also been finding it more recently and keeps me stocked. She can't remember where at the moment.

  • It sounds more like a problem of too much B6 umm.edu/health/medical/altm... How much does your B Complex contain?

  • My issue started in the U.K. 8 years ago When I was on 3 monthly hydroxocobalamin injections so I don't think so. The reaction to UV light occurred on a trip to Spain.

  • It has: B6 (as pyridoxine HCI) 25mg and B6 (as pyridoxal 5-phosphate) 10mg. I have hypothyroidism, and take this daily with 5000mcg of sublingual Methylcobalamin. I have been doing this for a couple of months now, and it has certainly helped my hypo symptoms.

  • What about the possibility of a niacin flush. This will occasionally happen to me after I have a Jarrow b-right capsule.

  • Could well have been the Jarrow B-Right, rather than B12 then... think I will try it again in a few days.

  • should also state that it is especially noticeable if taken on an empty stomach. Hope this helps1

  • Yes, niacin flush is miserable and pretty immediate.

  • I don't know, that's a bit confusing.

    Did you not take the supplements with you whilst on holiday ?

    Do you usually take Methyl and b complex together ? (Same brands and dosage)

    It's got nothing to do with missing breakfast.

    Have you never taken them on empty stomach before ?

    Are you sure it's not something you picked up in the last days of your holiday and so there was a delay in the reaction ?

    If these are the exact make and dosage you usually take then it can't be the supplements unless you've started taking them recently or changed dosage.

    I don't know what to advise you but this happen to me whilst on holiday in the sun when I wasn't on any B12. My neck became very red and very itchy for a good few days even after I returned.

    Could be a delayed reaction from your holiday. Apart from that I can't advise you to take them again.

    I think you should seek a doctors help with that.

  • Yes, I took supplies with me on holiday and had no problems then. I haven't taken B-Complex on an empty stomach before, so guessing that may have been it. And my Vit D has been topped up nicely in the sun, so possibly a combination of things. Symptoms subsided after an hour, I drank plenty of water, and was fine afterwards. No point asking my GP about vitamins - I showed him my bottles of B12 and B-Complex, and asked if I should take them together and he just shrugged. Then said "I would take one bottle, and when they're all gone, take the other"!

  • What about Vitamin D. I have heard it is a problem. Of course, we get that from the sunshine.

  • I left off the Vit D supplements whilst away, as you say, I thought the sun would be enough.

You may also like...